Revista Matemática Complutense

, Volume 29, Issue 2, pp 423–437 | Cite as

Uniform families of minimal rational curves on Fano manifolds

  • Gianluca OcchettaEmail author
  • Luis E. Solá Conde
  • Kiwamu Watanabe


It is a well known fact that families of minimal rational curves on rational homogeneous manifolds of Picard number one are uniform, in the sense that the tangent bundle to the manifold has the same splitting type on each curve of the family. In this note we prove that certain—stronger—uniformity conditions on a family of minimal rational curves on a Fano manifold of Picard number one allow to prove that the manifold is homogeneous.


Fano manifolds Homogeneity VMRT Dual varieties 

Mathematics Subject Classification

Primary 14J45 Secondary 14M17 14M22 



The results in this paper were obtained mostly while the second author was a Visiting Researcher at the Korea Institute for Advanced Study (KIAS) and the Department of Mathematics of the University of Warsaw. He would like to thank both institutions for their support and hospitality. The authors would like to thank J. Wiśniewski for his interesting comments and discussions on this topic, and an anonymous referee, whose remarks helped to improve substantially the final form of this paper.


  1. 1.
    Andreatta, M., Wiśniewski, J.A.: On manifolds whose tangent bundle contains an ample locally free subsheaf. Inv. Math. 146, 209–217 (2001)CrossRefzbMATHGoogle Scholar
  2. 2.
    Araujo, C.: Rational curves of minimal degree and characterizations of projective spaces. Math. Ann. 335, 937–951 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cho, K., Miyaoka, Y., Shepherd-Barron, N.I.: Characterizations of projective space and applications to complex symplectic manifolds. In: Mori, Shigefumi et al. (eds.) Higher Dimensional Birational Geometry. Advanced Studies in Pure Mathematics, vol. 35, pp. 1–88. Mathematical Society of Japan, Tokyo (2002)Google Scholar
  4. 4.
    Collingwood, D.H., McGovern, W.M.: Nilpotent orbits in semisimple Lie algebras, Van Nostrand Reinhold Mathematics Series. Van Nostrand Reinhold Co., New York (1993)Google Scholar
  5. 5.
    Ein, L.: Varieties with small dual varieties. I. Invent. Math. 86, 63–74 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fujita, T.: On polarized manifolds whose adjoint bundles are not semipositive. In: Oda, T. (ed.) Algebraic Geometry. Advanced Studies in Pure Mathematics, vol. 10, pp. 167–178, North-Holland, Amsterdam (1987)Google Scholar
  7. 7.
    Hirzebruch, F., Kodaira, K.: On the complex projective spaces. J. Math. Pures Appl. (9) 36, 201–216 (1957)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Hong, J.,Hwang, J.-M.: Characterization of the rational homogeneous space associated to a long simple root by its variety of minimal rational tangents. In: Konno, Kazuhiro et al. (eds.) Algebraic Geometry. Advanced Studies in Pure Mathematics, vol. 50, pp. 217–236. Mathematical Society of Japan, Tokyo (2008)Google Scholar
  9. 9.
    Humphreys, J.E.: Introduction to Lie algebras and representation theory. Graduate Texts in Mathematics, 9, Springer, New York (1980) (Third printing, revised)Google Scholar
  10. 10.
    Hwang, J.-M.: Geometry of minimal rational curves on Fano manifolds. In: School on Vanishing Theorems and Effective Results in Algebraic Geometry. ICTP Lecture Notes, vol. 6, pp. 335–393, Abdus Salam International Centre for Theoretical Physics, Trieste (2001)Google Scholar
  11. 11.
    Hwang, J.-M.: On the degrees of Fano fourfolds of Picard number 1. J. Reine Angew. Math. 556, 225–235 (2003)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Hwang, J.-M., Mok, N.: Rigidity of irreducible Hermitian symmetric spaces of the compact type under Kähler deformation. Invent. Math. 131, 393–418 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hwang, J.-M., Mok, N.: Birationality of the tangent map for minimal rational curves. Asian J. Math. 8, 51–63 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hwang, J.-M., Ramanan, S.: Hecke curves and Hitchin discriminant. Ann. Sci. École Norm. Sup. (4) 37, 801–817 (2004)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kaledin, D.: Symplectic singularities from the Poisson point of view. J. Reine Angew. Math. 600, 135–156 (2006)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Kebekus, S.: Families of singular rational curves. J. Algebraic Geom. 11, 245–256 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kebekus, S., Peternell, T., Sommese, A.J., Wiśniewski, J.A.: Projective contact manifolds. Invent. Math. 142, 1–15 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kebekus, S., Solá Conde, L.E.: Existence of rational curves on algebraic varieties, minimal rational tangents, and applications. In: Catanese, Fabrizio et al. (eds.) Global Aspects of Complex Geometry, pp. 359–416, Springer, Berlin (2006)Google Scholar
  19. 19.
    Kollár, J.: Rational curves on algebraic varieties. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 32, Springer, Berlin (1995)Google Scholar
  20. 20.
    Lanteri, A., Palleschi, M., Sommese, A.J.: Discriminant loci of varieties with smooth normalization. Comm. Algebra 28, 4179–4200 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lazarsfeld, R.: Positivity in algebraic geometry. I. Ergebnisse der Mathematik und ihrer Grenzgebiete. Springer, Berlin (2004)Google Scholar
  22. 22.
    Matsumura, H.: Commutative ring theory. Cambridge University Press, Cambridge (1986)zbMATHGoogle Scholar
  23. 23.
    Mok, N.: Recognizing certain rational homogeneous manifolds of Picard number 1 from their varieties of minimal rational tangents. In: Lau, Ka-Sing et al. (eds.) Third International Congress of Chinese Mathematicians. AMS/IP Studies in Advanced Mathematics, Part 1–2, vol. 2, pp. 41–61, American Mathematical Society, Providence (2008)Google Scholar
  24. 24.
    Muñoz, R., Occhetta, G., Solá Conde, L.E., Watanabe, K.: Rational curves, Dynkin diagrams and Fano manifolds with nef tangent bundle. Math. Ann. 361, 583–609 (2015)Google Scholar
  25. 25.
    Muñoz, R., Occhetta, G., Solá Conde, L.E.,Watanabe, K.,Wiśniewski, J.: A survey on the Campana–Peternell conjecture. Rendiconti dell’Istituto di Matematica dell’Università di Trieste, (2015, To appear)Google Scholar
  26. 26.
    Occhetta, G., Solá Conde, L.E., Watanabe, K., Wiśniewski, J.A.: Fano manifolds whose elementary contractions are smooth \({\mathbb{P}}^1\)-fibrations (2014). arXiv:1407.3658 (Preprint)
  27. 27.
    Serre, J.P.: Représentations linéaires et espaces homogènes kählériens des groupes de Lie compacts (d’après Armand Borel et André Weil). Séminaire Bourbaki, Vol. 2, Exp. No. 100, pp. 447–454. Soc. Math. France, Paris (1995)Google Scholar
  28. 28.
    Solá Conde, L.E., Wiśniewski, J.A.: On manifolds whose tangent bundle is big and 1-ample. Proc. London Math. Soc. (3) 89, 273–290 (2004)Google Scholar
  29. 29.
    Tevelev, E.A.: Projectively dual varieties. J. Math. Sci. (N. Y.) 117, 4585–4732 (2003). Algebraic geometryMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Zak, F.L.: Severi varieties. Mat. Sbornik 126, 115–132 (1985). Algebraic geometryMathSciNetzbMATHGoogle Scholar

Copyright information

© Universidad Complutense de Madrid 2015

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di TrentoPovo di TrentoItaly
  2. 2.Course of Mathematics, Programs in Mathematics, Electronics and Informatics, Graduate School of Science and EngineeringSaitama UniversitySaitamaJapan

Personalised recommendations